Wisconsin, 2003

Damaging Winds and Lightning Strikes in Wisconsin, July 15, 2003

July 15, 2003 · NWS MKX · 13 events in 9 counties and zones

Clusters of thunderstorms over central Wisconsin merged and strengthened into a broad line as they moved southeast through south-central and southeast Wisconsin during the pre-dawn hours of July 15, 2003. Powerful downburst, straight-line winds gusting to an estimated 65 knots (75 mph) resulted in tree, power-line, and structural damage primarily from souhteastern Columbia through parts of…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$264,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Clusters of thunderstorms over central Wisconsin merged and strengthened into a broad line as they moved southeast through south-central and southeast Wisconsin during the pre-dawn hours of July 15, 2003. Powerful downburst, straight-line winds gusting to an estimated 65 knots (75 mph) resulted in tree, power-line, and structural damage primarily from souhteastern Columbia through parts of Dodge, Jeffeson, Waukesha, Rock, Walworth, Racine, and Kenosha Counties. Associated, brief, intense rains lowered visibilities to less than 50 yards, leading to minor ponding of water in low spots as well. In southwestern Dodge County, a church and 6 homes sustained tree debris damage. In Jefferson County, where the storms were the most intense, there were many reports of toppled trees and powerlines, especially in the cities of Watertown and Fort Atkinson. Several homes and vehicles in both cities sustained tree debris damage. In Fort Atkinson, 24 power-linen poles were toppled by tree debris, resulting in the loss of electricity to 5800 customers in the area. In the village of Sullivan, the hurricane-force winds managed to enter the attic of a church through a vent, resulting in part of the roof exploding outward. Northwest of Palmyra, a pivot irrigation system on a large vegetable farm was flipped over and damaged. Nearby lightning struck a power-line leading to a current surge into a home which resulted in electrical damage. A Watertown women was injured after being struck be lightning. As the storms moved through Waukesha their powerful winds flipped over a semi-tractor on Interstate 94 just south of Delafield. In addtion, the winds pushed a tree onto a van in Beloit, resulting in minor damage. West of the city of Kenosha (Kenosha Co.), three, parked, semi-tractors were severly damaged due to a lightning fire. The storms weakened as they moved southeast over the Lake Michigan waters. All together, 11,500 customers lost electricity for several hours due to the storms, primarily in the counties of Jefferson, Waukesha, and Rock.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 14, 1:55 PM CST, 10 hours 5 minutes earlier.

Area forecast discussion, Jul 14, 1:55 PM CST, 10 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
255 PM CDT MON JUL 14 2003

FCST FOCUS ON UPCOMING TSTM EVENT TONIGHT INTO TUE MRNG.

SAT PIX SHOWING CI SHIELD HAS OVRSPRD SRN WI THIS AFTN AS LINE OF
SHWRS AND TSTMS TO OUR WEST CONTINUE TO DCRS IN INTENSITY AND
COVERAGE. INDICES ACRS SRN WI ARE AT A MIN ATTM BUT XPCTD TO INCRS
LTR TNGT AS BEST DYNAMICS BEGIN TO PUSH INTO CWA.

H300 JET STREAK STILL PROGGD TO AFFECT MAINLY NRN HLF OF WI WITH
LESSER FORCING IN THE SOUTH. BEST VORT MAX IS ALSO TO OUR N.

40-50 KT LLJ XPCTD TO PULL HIGHER MOISTURE FIELD INTO SRN WI AHD OF
APRCHG CDFNT THAT CROSSES OUR AREA DURG THE NIGHT. PWTR VALUES RISE
TO 1.86 AFT 09Z...HWVR ONLY MINOR CAPE VALUES SEEN ON BUFKIT WITH
LI/S ARD -2. GOOD WIND SHEAR. SO ALTHO SVR WORDING HAS BEEN REMOVED
IN FCST HAVE LEFT IN MENTION OF STG GUSTY TSTM WINDS AND PSBL HEAVY
RAINFALL.

HOLD ONTO MENTION OF SHWRS/TSTMS INTO TUE MRNG THEN PTSNY SKIES.
DROP OFF IN DEWPTS MAY NOT BE THAT NOTICEABLE UNTIL TUE NGT. NEXT
CHC OF RAIN WILL BE ON FRI.

HAVE GNRLY STAYED WITH WARMER LOOK OF PREV FCST...A TWEAK UP FROM
WHAT NEW TEMP GUID IS PROPOSING.

.MKX...NONE.
Hazardous weather outlook, Jul 14, 9:07 AM CST, 14 hours 53 minutes before
WIZ046-047-051-052-056>060-062>072-150500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1007 AM CDT MON JUL 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
SOUTHERN WISCONSIN. DAMAGING THUNDERSTORM WINDS ARE THE PRIMARY
THREAT.  A LINE OF THUNDERSTORMS IS EXPECTED TO FORM AHEAD OF A COLD
FRONT...AND SWEEP INTO SOUTH CENTRAL WISCONSIN LATER THIS
EVENING...AND INTO SOUTHEAST WISCONSIN OVERNIGHT. THE ATMOSPHERE
AHEAD OF THE FRONT WILL BECOME MORE UNSTABLE AS LOW LEVEL MOISTURE
INCREASES LATE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN FRIDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED THIS EVENING AND OVERNIGHT.

GEHRING

The radar

The Milwaukee radar (KMKX), 54 km away, was scanning. The volume nearest the first event began at 06:16 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 3 lightning, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Rock

When
July 15, 12:00 AM CST to 2:00 AM CST
Where
Rock County, Beloit
Reported by
NEWSPAPER
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Thunderstorm Wind, Dodge

When
July 15, 12:15 AM CST to 12:45 AM CST
Where
Dodge County, Randolph
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
43.533, -89.000

Thunderstorm Wind, Columbia

When
July 15, 12:30 AM CST
Where
Columbia County, Columbus
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.333, -89.017

Thunderstorm Wind, Dane

When
July 15, 12:35 AM CST to 1:05 AM CST
Where
Dane County, 3 mi S of Madison
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
43.017, -89.417

Thunderstorm Wind, Jefferson

When
July 15, 12:45 AM CST to 1:25 AM CST
Where
Jefferson County, Waterloo
Measured
65 kt (75 mph) estimated gust
Property damage
$175,000
Reported by
LAW ENFORCEMENT
Coordinates
43.183, -88.983

Lightning, Jefferson

When
July 15, 1:00 AM CST
Where
Jefferson County, Watertown
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Thunderstorm Wind, Rock

When
July 15, 1:05 AM CST to 1:40 AM CST
Where
Rock County, Evansville
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.783, -89.300

Thunderstorm Wind, Waukesha

When
July 15, 1:15 AM CST to 2:00 AM CST
Where
Waukesha County, Oconomowoc
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.117, -88.483

Thunderstorm Wind, Walworth

When
July 15, 1:20 AM CST to 2:05 AM CST
Where
Walworth County, Whitewater
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.833, -88.733

Lightning, Jefferson

When
July 15, 1:20 AM CST
Where
Jefferson County, 2 mi NW of Palmyra
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Thunderstorm Wind, Racine

When
July 15, 2:05 AM CST
Where
Racine County, Burlington
Measured
52 kt (60 mph) estimated gust
Reported by
POST OFFICE
Coordinates
42.667, -88.267

Thunderstorm Wind, Kenosha

When
July 15, 2:10 AM CST
Where
Kenosha County, 2 mi W of New Munster
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.583, -88.267

Lightning, Kenosha

When
July 15, 2:15 AM CST
Where
Kenosha County, 3 mi W of Kenosha
Property damage
$35,000
Reported by
NEWSPAPER
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372916, 5372914, 5372913, 5372907, 5372908, 5372917, 5372915, 5372910, 5372909, 5372919, 5372911, 5372912, 5372918.